After his first overdose, my husband promised it wouldn't happen again. I believed him

The late afternoon sunlight shines through the window of a room in La Quinta, Calif., where a person died of an opioid overdose. (Jae C. Hong / Associated Press)

The first time I saved my husband’s life, his face was the color of saturated denim. I found him curled on the floor, body fighting itself. Limbs constricted, shoulders twitching, he snorted desperately as his lungs gasped for oxygen.

I yelled his name, shook his arm, slapped his face. The sputtering sound came less often, and he was so, so blue.

Advertisement

“Has your husband ingested or administered any opioids?” the paramedic asked after they pushed me aside.

I shook my head no, feeling my teeth chatter. It felt like a random question. I knew what drug users looked like — disheveled on street corners, rummaging through cabinets for pills. My husband was vice president of a tech company. Earlier that night, we had been planning our upcoming Finland vacation. He was no addict. I told them he was on Klonopin for anxiety and Adderall for ADD, but other than that we were an ibuprofen family. I barely knew what an opioid was, and my husband wouldn’t even take Sudafed for a cold.

Advertisement

My husband was the smartest person I’ve ever known, and an addict.


Share quote & link

Despite my answer, the paramedics gave him naloxone, which counteracts opioid overdose. It revived him in a way that seemed impossible. Propped up in the stretcher wearing his usual T-shirt and gym shorts, he looked like he was ready to binge watch “Battlestar Galactica,” not like someone headed to the hospital for an overdose. Driving as close behind the ambulance as I dared, I couldn’t stop looking at his pink cheeks through the back windows. An instant fix. As if the blue had never happened.

Opioids, I later learned, cause blood to rush to the skin where the body’s temperature receptors lie. They feed the brain an overwhelming dose of information, so the user feels nothing. Too high a dose drops blood pressure, and decreases respiration to fatal levels. That’s why my husband was blue — the drug had told his lungs to stop working. Naloxone binds to opioid receptors in the brain, blocking them and stopping the flood of dopamine. Medically speaking, the drug is simple, and emergency responders have employed it with increasing frequency. The Nashville Fire Department recently reported a 93% increase to 1,777 doses last year.

My husband later explained that he bought the drug he had taken online from a laboratory in China that sells synthetics. Since 2013, these “designer” synthetic opioids have caused more overdoses than heroin, oxycodone or hydrocodone. In a recent study, the CDC reported synthetic opioid deaths increased almost 47% to 28,400 deaths in 2017, and increased border control or drug raids aren’t the solution. The drugs come through the mail to anyone who can do a Google search.

I didn’t know any of this the night I watched him in the back of the ambulance. I didn’t know that opioid users are the most likely drug abusers to relapse. All I knew that night was how relieved I was when the color returned to his skin and that I would do anything to help him, because I couldn’t stop picturing the blue. It had felt like he was underwater, waiting for me to pull him back up to the surface.

Advertisement

Later that night, he tried to explain. “You know when someone has chronic back pain? A massage isn’t going to fix the problem, but it makes it feel so much better for a short time. You know it’s going to hurt again, but relief feels so good. That’s what using is when I’m depressed. For a few minutes, everything is OK.”

He told me how he had found entire messages boards devoted to sharing tips for the perfect high. He found online labs selling synthetic versions of everything — ecstasy, amphetamines, a buffet of opioids. The drug that had nearly killed him was butyrfentanyl, which he boiled with a spoon and poured into a syringe before injecting. It is an analog of fentanyl, the drug that killed Prince and Tom Petty. Fentanyl is 80 to 100 times more potent than heroin. In late 2018, the CDC named it the deadliest drug in America.

In the days following his overdose, I started unpacking the odd behaviors that hadn’t made sense in recent months. His falling asleep mid-dinner, spoon in hand; the two car accidents in a month; his sudden disdain for our dogs that he normally doted on. How, living alongside this man who was my best friend and favorite person, had I missed his addiction?

My husband was never disheveled on a street corner. He had enough musical instruments for a one-man-band, ran 5ks, made this amazing pie-stuffed cake every year for my birthday. He had a master’s in engineering from the University of Texas and wanted to start a nonprofit to help ex-cons integrate into the corporate workplace. He invented a device that alerted his blind Boston terrier when she was about to walk into objects. He was the smartest person I’ve ever known, and an addict.

He promised me he would never relapse, but refused to go to inpatient rehab for fear his coworkers would learn his secret. The near-death experience had scared him too, he said, and he’d get it under control. He started therapy and antidepressants. I started monitoring him constantly, and assumed that would be enough. I didn’t understand then how his brain constantly begged for the drug. I didn’t know how much help we needed. When my husband told me I would never find him sputtering and unconscious again, he meant it, and I believed him.

Two weeks later, he picked up a small package from China at the post office. A few hours after his appointment with an addiction specialist, he injected the butyrfentanyl. He wasn’t blue when I found him. His skin had a tinge of yellow, except for the patch of burgundy on his forearm where he had pushed the needle.

He was cold, and he was 36 years old.

Lauren Mauldin is a creative nonfiction MFA candidate at UC Riverside and an editor for The Plaid Horse magazine.

Advertisement
Advertisement
Advertisement

You've reached your monthly free article limit.

Get Unlimited Digital Access

4 weeks for only 99¢
Subscribe Now

Cancel Anytime

Already have digital access? Log in

Log out

Print subscriber? Activate digital access